Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Hastings, NE

March 13, 2019Valley County, Nebraska

NWS Hastings, NE issued this flash flood warning at Mar 13, 2019, 10:59 AM CDT for Valley County, Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2019, 10:59 AM CDT (15:59 UTC)
Expired
Mar 13, 2019, 3:27 PM CDT
In force
4 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Valley County, NE

The radar

The Grand Island radar (KUEX), 135 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 4.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

681 
WGUS53 KGID 131559
FFWGID
NEC175-140000-
/O.NEW.KGID.FF.W.0002.190313T1559Z-190314T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
1059 AM CDT WED MAR 13 2019

The National Weather Service in Hastings has issued a

* Flash Flood Warning for...
  East central Valley County in central Nebraska...

* Until 700 PM CDT Wednesday.

* At 1056 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Flash flooding is already occurring. The Mira Creek 
  had a river stage of 9.9 feet as of 10:56 AM, which is over the 9 
  feet flood stage. The river continues to rise today and at a stage 
  of 12 feet, numerous homes on the north side of North Loup are 
  expected to flood.

* Some locations that will experience flooding include...
  North Loup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4149 9876 4149 9880 4154 9880 4154 9876

$$

Fay
2 follow-up statements
588 
WGUS73 KGID 131858
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
158 PM CDT WED MAR 13 2019

NEC175-140000-
/O.CON.KGID.FF.W.0002.000000T0000Z-190314T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Valley NE-
158 PM CDT WED MAR 13 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
EAST CENTRAL VALLEY COUNTY...

At 156 PM CDT, flooding continued to impact the North Loup area and 
water was over roads and affecting homes in North Loup. Flash 
flooding is already occurring.

Some locations that will experience flooding include...
North Loup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4149 9876 4149 9880 4154 9880 4154 9876

$$

Fay
128 
WGUS73 KGID 132027
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
327 PM CDT WED MAR 13 2019

NEC175-132035-
/O.CAN.KGID.FF.W.0002.000000T0000Z-190314T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Valley NE-
327 PM CDT WED MAR 13 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL VALLEY COUNTY IS
CANCELLED...

This flash flood warning has been replaced with a new flash flooding 
for all of Valley County.

LAT...LON 4149 9876 4149 9880 4154 9880 4154 9876

$$

Fay

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 10:09 AM CDT, 50 minutes earlier.

Area forecast discussion, Mar 13, 10:09 AM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1009 AM CDT Wed Mar 13 2019

.UPDATE...
Issued at 1008 AM CDT Wed Mar 13 2019

Visibility has improved and have cancelled the dense fog advisory.
There could still be some patchy fog at times.

&&

.SHORT TERM...(Today through Thursday Night)
Issued at 443 AM CDT Wed Mar 13 2019

Apologies for the late issuance.

Upper air obs and satellite data showing the main low pressure
system spinning over the desert SW, resulting in southwesterly flow
across the Central Plains. Large scale lift and resultant
precipitation continues to ramp up across the region, with plenty of
embedded thunderstorms. As expected, activity has been progressive,
so haven't seen widespread significant amounts of precipitation,
though there are localized heavier amounts, LXN has reached the 0.6"
mark. At the surface, low pressure continues to deepen over
southeastern Colorado, with an accompanying warm front extending ENE
through southern portions of NE. Dense fog continues to be a pain,
with much of our NE counties still socked in with 1/4mi
visibilities. Mild temps continue, 4 am obs range from the upper 30s
to mid 50s.

In the grand scheme of things, the story hasn't changes a whole lot.
Models continue to be in pretty good agreement showing this strong
upper low starting to take a more northeastward track today, up
through the OK/TX/CO/NM border area this morning, eventually ending
up near/over the far SW corner of our CWA by this evening. Hasn't
been much change showing its path continuing through the heart of
the CWA tonight, and into east-central NE by sunrise Thursday. It
doesn't look to be until late in the day/early evening Thurs before
the system is far enough east to bring precipitation to a total end
for our CWA.

At the surface, the accompanying very wound up low will take a
similar path through the period. Models are in pretty good agreement
showing the low being around 980mb (GFS is the mid 970s) when it
pushes through the CWA. Between the very tight pressure gradient and
potent winds not far off the surface, still looking at very strong
northwesterly winds building in behind the passage of the main cold
front this evening-tonight. Sustained speeds anywhere from 30-45 MPH
and gusts 55-65 MPH are still expected.

There continues to be good agreement among models showing the broad
area of precipitation currently to our south moving through the area
this morning, with a dry slot bringing a relative lull in things at
some point this afternoon. The SPC Day 1 Marginal Risk area still
includes a decent chunk of the CWA, as an arc of increased
instability extends into roughly the southern 2/3rds. Previous
forecast mentioned the potential for some marginally severe
thunderstorms and even a tornado risk...and while not likely,
certainly can't rule that thinking out with this forecast package.
It'll be interesting to see how this afternoon pans out with this
feature of the storm system.

Then as we get into tonight, the cold front gradually makes its way
east through the CWA, bringing a long colder air and a switch from
rain to snow. While not expecting to be a big concern, a wintry mix
in the transition zone will be a possibility. Models continue to
show the main, broader scale deformation zone developing today not
playing a big role in our area...but a smaller scale band still
looks like a pretty good bet. The million dollar question...where
exactly will it set up? There are some slight differences between
models...is it the north-central portions of the CWA, or over the
NW. Overall totals didn't change, a few hundredths-1" generally
along HWY 81 and across north-central KS, and 1-3" north/west of
those areas. At this point the best chances for accumulating snow
will come in the 06Z-18Z Thursday time frame.

So that brings us to the headlines. It's certainly on the messy side
with different segments added...done with the purpose of trying to
ensure an area wasn't sitting with a headline when then conditions
driving it might not show up for at least a few hours.

Flood Watch:

No changes were made. Is in effect through 12Z
Thursday, but if things happen to slow down any, this may need to be
extended.

Winter Storm Watch:

For areas roughly along/west of HWY 14 and along/north of HWY 6, the
watch was upgraded to a Winter Storm Warning. With the event
starting tonight, felt it was prudent to make the conversion. This
area was chosen because at this point with the current forecast, the
snowfall totals are highest, with the winds expected. This area also
looks to have the best potential to be most affected by any
mesoscale band that develops. Seriously considered going with a
Blizzard Warning for at least part of this area, but confidence in
exactly where that band will be was not high enough to do that.

For areas along the HWY 81 corridor and either side of the NE/KS
state line, the watch was converted to a Winter Weather Advisory and
High Wind Warning. This area looks to see the lesser snow amounts
(near/less than 1"). The magnitude of winds expected across the
entire area are better covered with a higher end winter headlines
(Winter Storm/Blizzard)...not so much with a Winter Weather
Advisory, this is the reason both headlines are in effect.

Rooks/Osborne/Mitchell Counties, KS:

These counties remain under a High Wind Warning, and at this time
are not included in any winter headline due to the minimal amount of
snow currently forecast.

As always, be sure to stay updated, further adjustments are
certainly a possibility.

.LONG TERM...(Friday daytime through Tuesday)
Issued at 400 AM CDT Wed Mar 13 2019

General overview of this 5-day period:
This continues to look like a mostly dry, quiet/low-impact stretch
of weather, certainly most-welcome after the ongoing mid-week
system gets out of here. The only official precipitation chances
(and still very "iffy" at that) don't show up until the very end,
during the Mon night-Tues time frame. Temperature-wise, while not
truly warm (by mid-March standards), we can at least look forward
to a stretch of near-normal readings Sat-Tues, following a
cooler/breezier Friday (albeit not NEARLY as windy as Thursday).
Very generally, highs on most days should be within a few degrees
either side of 50, with lows most nights in the 20s.

Changes from previous forecast:
Very minimal. Temperatures very similar to previous forecast on
most days, although highs for Monday were nudged up 1-3 degrees
(getting them back closer to where they were 24 hrs ago).
Precipitation-wise, small rain chances for Monday daytime were
removed, leaving only the previously mentioned low-confidence
chances for Mon night-Tuesday.

General overview of large-scale pattern:
Pretty much this entire time will feature northwest-flow aloft, as
our region resides along the interface between broad-scale
troughing over the east-northeast CONUS, and broad ridging to our
west. Most of the time there are no disturbances of note passing
through (hence the mainly dry forecast). However, by the
aforementioned Mon night-Tues time frame, both the ECMWF/GFS
depict at least some semblance of a disturbance moving in from the
north or the west-northwest, thus justifying the low chances for
rain/snow in that time frame.

Will conclude with some brief day-to-day details...

Friday-Fri night:
The very back edge of energy associated with our powerhouse low
pressure system moves off, paving the way for a dry and mostly
sunny day. Though not NEARLY as windy as Thursday, especially the
morning hours will still be noticeably breezy (sustained 15-25
MPH/gusts to around 30 MPH) before winds ease up in the afternoon.
This looks to be the last several-degrees-colder-than-normal day
we will see for a while, with highs only upper 30s north to mid
40s south.

Saturday-Sunday (weekend):
Barring some very unforeseen changes, this finally looks like a
seasonably-decent and dry weekend. Skies should average mostly
sunny, with near-normal high temps both days mainly a few degrees
either side of 50 (except mid 50s more probable in KS Saturday).

Monday-Tuesday:
Don't get too caught up in the mainly 30-40 percent rain/snow
chances for Mon night-Tuesday, as they honestly probably shouldn't
be this high just yet. For example, the latest ECMWF is mainly dry
for our CWA, with these precip chances currently driven more-so by
the GFS. At any rate, this does not currently look like a major
precip event by any means. Temp-wise, highs are preliminarily
aimed very similar to the weekend, with most areas continuing
within a few degrees either side of 50.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Thursday)
Issued at 603 AM CDT Wed Mar 13 2019

Conditions for this TAF period will continue to be dominated by
the strong upper level low pressure system that will be
approaching and eventually moving through the region. Stayed on
the pessimistic side of things, thanks to low level stratus and
fog. Both are variable across the region, so confidence is on the
low side. As the heavier precipitation pushes north of the
terminal areas, ceilings are expected to lift some this
afternoon. Thunderstorms will be a concern through the daytime
hours today. Tonight, a strong cold front will push through the
region, ushering in very strong NW winds and a switch over to
snow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch through Thursday morning for NEZ039>041-046>049-
     060>064-072>077-082>087.

     Winter Storm Warning from 2 AM to 10 PM CDT Thursday for NEZ040-
     041-047-048-062-063-075-076.

     High Wind Warning from 2 AM to 10 PM CDT Thursday for NEZ049-064-
     077-085>087.

     Winter Weather Advisory from 2 AM to 10 PM CDT Thursday for
     NEZ049-064-077-085>087.

     Winter Storm Warning from 10 PM this evening to 10 PM CDT
     Thursday for NEZ039-046-060-061-072>074.

     High Wind Warning from 10 PM this evening to 10 PM CDT Thursday
     for NEZ082>084.

     Winter Weather Advisory from 10 PM this evening to 10 PM CDT
     Thursday for NEZ082>084.

KS...Flood Watch through Thursday morning for KSZ005>007-017>019.

     High Wind Warning from 2 AM to 10 PM CDT Thursday for KSZ007-019.

     Winter Weather Advisory from 2 AM to 10 PM CDT Thursday for
     KSZ007.

     High Wind Warning from 10 PM this evening to 10 PM CDT Thursday
     for KSZ005-006-017-018.

     Winter Weather Advisory from 10 PM this evening to 10 PM CDT
     Thursday for KSZ005-006.

&&

UPDATE...JCB
SHORT TERM...ADP
LONG TERM...Pfannkuch
AVIATION...ADP
Hazardous weather outlook, Mar 13, 10:10 AM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1010 AM CDT Wed Mar 13 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1010 AM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A powerful storm system will continue to promote multiple weather
concerns.

A Flood Watch remains in effect for the entire outlook area
through tonight. Various Flood Warnings and Advisories are in
effect. Please refer to the Watch, Warning and Advisory statements
for more details.

Thunderstorms remain possible through early this evening across
the area. While most storms should not be severe, there is a
Marginal Risk that a few strong to severe storms could develop
mainly between 3 and 8 PM. Should this occur, the main threats
would include hail to around quarter size and wind gusts to
around 60 MPH. A brief tornado cannot be completely ruled out,
but this is considered a very small possibility.

In addition today, south-southeast winds will become fairly
strong in north central Kansas, with sustained speeds around 30
MPH and gusts of 40 to 50 MPH.

Late tonight into Thursday, rain will change to snow from west
to east. Total snow accumulations through Thursday of generally
1 to 3 inches are expected across most of the outlook area. No
matter how much snow falls, significant visibility reductions are
likely, as the entire outlook area will observe intense northwest
winds, gusting to around 65 MPH. As a result of these snow and
high wind concerns, the entire outlook area is under a
combination of Winter Storm Warnings, Winter Weather Advisories
and High Wind Warnings. Please refer to these statements for more
information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday into Thursday evening, the entire outlook area remains
under a combination of Winter Storm Warnings, Winter Weather
Advisories and High Wind Warnings. Please refer to these
statements for more information.

Flooding of various rivers, streams and low-lying areas will
likely continue through Thursday, and perhaps for a few days
beyond that, until water levels subside.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but any
reports of flooding, severe thunderstorm activity, or snow totals
would be appreciated over the next few days.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 9:53 PM CDTAreal Flood AdvisoryGIDGreeley13 hr
Mar 13, 4:33 AM CDTWinter Storm WarningGIDAdams, Buffalo, Clay, Dawson, Gosper, Greeley and 9 more17 hr
Mar 13, 4:33 AM CDTWinter Weather AdvisoryGIDAdams, Clay, Fillmore, Franklin, Furnas, Hall and 10 more25 hr
Mar 13, 7:25 AM CDTRiver Flood WarningGIDBuffalo, Sherman5 days
Mar 13, 7:57 AM CDTAreal Flood WarningGIDHoward119 min
Mar 13, 8:26 AM CDTAreal Flood WarningGIDBuffalo, Sherman75 min
Mar 13, 8:35 AM CDTRiver Flood WarningGIDNance54 hr
Mar 13, 8:37 AM CDTRiver Flood WarningGIDNance3 days
Mar 13, 8:48 AM CDTRiver Flood WarningGIDBuffalo4 days
Mar 13, 8:48 AM CDTRiver Flood WarningGIDBuffalo, Hall, Howard4 days
Mar 13, 9:08 AM CDTAreal Flood WarningGIDBuffalo81 min
Mar 13, 9:09 AM CDTRiver Flood WarningGIDHoward37 hr
Mar 13, 9:38 AM CDTAreal Flood WarningGIDGreeley, Sherman, Valley53 min
Mar 13, 9:43 AM CDTAreal Flood WarningGIDDawson49 min
Mar 13, 9:49 AM CDTRiver Flood WarningGIDClay, Nuckolls3 days
Mar 13, 9:54 AM CDTAreal Flood WarningGIDHoward, Merrick, Nance, Polk38 min
Mar 13, 10:01 AM CDTAreal Flood WarningGIDClay, Fillmore32 min
Mar 13, 10:07 AM CDTRiver Flood WarningGIDNance46 hr
Mar 13, 10:20 AM CDTRiver Flood WarningGIDHall, Hamilton, Merrick4 days
Mar 13, 10:25 AM CDTAreal Flood WarningGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more54 hr
Mar 13, 10:33 AM CDTRiver Flood WarningGIDHoward3 days
Mar 13, 10:56 AM CDTFlash Flood WarningGIDNance5 hr
Mar 13, 2:22 PM CDTRiver Flood WarningGIDBuffalo5 days
Mar 13, 3:27 PM CDTFlash Flood WarningGIDValley8 hr
Mar 13, 3:49 PM CDTFlash Flood WarningGIDGreeley, Howard, Merrick, Nance8 hr
Mar 13, 5:17 PM CDTRiver Flood WarningGIDHall8 days
Mar 13, 5:25 PM CDTSpecial Weather StatementGIDBuffalo50 min
Mar 13, 5:44 PM CDTSpecial Weather StatementGIDValley46 min
Mar 13, 6:06 PM CDTFlash Flood WarningGIDSherman62 min
Mar 13, 6:42 PM CDTFlash Flood WarningGIDHoward5 hr

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.